MAUDE Adverse Event Report: MEDTRONIC MEXICO BIO-MEDICUS LIFE SUPPORT TM; SINGLE LUMEN ECMO CANNULA

MEDTRONIC MEXICO BIO-MEDICUS LIFE SUPPORT TM; SINGLE LUMEN ECMO CANNULA
Model Number LS96218-017
Medical Device Problem Codes Crack (1135); Fluid/Blood Leak (1250); Air/Gas in Device (4062)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/22/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received information that during use of a bio-medicus life support cannula, it was reported that the insertion of the cannula was easy but the luer lock did not look 100% safe.It was reported that there was a possibility of sucking air into the circuit.The device was replaced to complete the procedure. there was no adverse patient effect associated with this event.Medtronic received additional information that the cannula was not heated or cooled prior to use.There was no damage in the location of the sutures.The customer stated that air was observed in the circuit.It was stated that information on whether the cannula was used for extracorporeal membrane oxygenation (ecmo) or cardiopulmonary bypass (cpb) was unknown.It was stated that the connection was not leaking, it was the luerlock on the cannulae that sucked air.Medtronic received additional information that the cannula was placed in the v.J.Right without any problems.The luer lock was not tight (leaky) and air was drawn into the cannula.It was reported that potentially, this could have lead to air embolism and bleeding (as a result of exchange).It was reported that the leak was like the cap that closed the luer lock was not tight.The cap did not fit.The cannula was being used for drainage.The leak was an air leak, there was no patient blood loss.
 
Additional Manufacturer Narrative
Device evaluation summary: visual inspection shows evidence of bone wax in the luer port.Additional visual inspection shows evidence of a crack in the port.During the cleaning process there was a leak from the luer port.Reason for return was confirmed.Notes: d2 product code: as information on whether the cannula was used for extracorporeal membrane oxygenation (ecmo) or cardiopulmonary bypass (cpb) was unknown, there are two possible product codes; qhw and dwf.G4 pma / 510(k) #: as information on whether the cannula was used for extracorporeal membrane oxygenation (ecmo) or cardiopulmonary bypass (cpb) was unknown, there are two possible pma/510(k) numbers; k201057 and k201100.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: after investigation at medtronic, complaint was confirmed for leaking from the luer port.It is unknown what may have caused this occurrence, as returned product analysis indicated that there was bone wax in the luer port.The bone wax present would not have been applied during manufacturing and most likely would have been applied by the end user.The device history record was not reviewed as returned product analysis found no evidence of manufacturing issues with the returned device.There were no adverse patient effects as a result of this incidence.Medtronic will continue to monitor for future occurrences and trends.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic received additional information that bone wax was not used before or during the leak.Updated conclusion: after investigation at medtronic, complaint is confirmed for crack in the luer port resulting in a leak.It is unknown what may have caused this occurrence, as returned product analysis indicated that there was bone wax in the luer port.The bone wax present would not have been applied during manufacturing and most likely would have been applied by the end user.The crack in the luer port could be caused by the overtightening of the luer cap.Review of the device history record found no abnormalities during manufacturing that would cause or contribute to the reported event.There were no adverse patient effects as a result of this incidence.Medtronic will continue to monitor for future occurrences and trends.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
BIO-MEDICUS LIFE SUPPORT TM
Common Device Name
SINGLE LUMEN ECMO CANNULA
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
Manufacturer (Section G)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX   22570
Manufacturer Contact
alison sweeney
parkmore business park west
galway 
EI  
091708096
MDR Report Key16644573
Report Number9612164-2023-01376
Device Sequence Number6203838
Product Code QHW
UDI-Device Identifier00763000615420
UDI-Public00763000615420
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K201057
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/11/2025
Device Model NumberLS96218-017
Device Catalogue NumberLS96218-017
Device Lot Number224683434
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer06/02/2023
07/12/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date06/07/2023
08/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age73 YR
Patient SexMale